Author Topic: Pericarditis  (Read 1031 times)

Offline danf

  • NEClimbs Senior Member
  • ****
  • Posts: 292
Re: Pericarditis
« Reply #30 on: May 06, 2014, 12:24:18 PM »
I'm on the prednisone for a few more days along with an antibiotic. I thought I was going to be on colchicine for a while too but I didn't get a script for that. Instead I'm on Protonix which is a heartburn/anti-naseau med for a month..... Follow-up appointments are scheduled a week from today, I'll find out about the colchicine then.

Offline strandman

  • NEClimbs God
  • *****
  • Posts: 4672
Re: Pericarditis
« Reply #31 on: May 06, 2014, 06:22:31 PM »
I puked up big time on colchesine..evil shit

Offline danf

  • NEClimbs Senior Member
  • ****
  • Posts: 292
Re: Pericarditis
« Reply #32 on: June 05, 2014, 10:32:03 PM »
So, been a while since I updated this....

Had my followup appointments a few weeks ago, turns out I had influenza B in addition to the pericarditis.  Which would explain my high fevers.  Since I was having symptoms of the pericarditis for a couple weeks before I went in the hospital, I don't think the flu caused it but the 2 in combo certainly did a number on me.

Had an EKG and an echocardiogram about a week after I got out of the hospital, both came back good.  My cardiologist put me on a prednisone taper (40 mg for 3 days, 35 mg for 3 days, etc) and I'm on the last couple days of that now.  Ibuprofen 3 times a day for a couple more weeks (600 mg each time) then I'm staying on the colchicine and Protonix for a couple more months.  I guess when they treat pericardial effusions with prednisone, there is a higher rate of re-occurance than when it's treated other ways.  The colchicine has been shown to lower that rate.

No one has been able to figure out what caused this effusion though.  It was said at some point by one of the doctors that people that have a pleural effusion tend to get pericardial effusions and vice versa.  So this very well could be related to the pleural effusion I had last summer.

So, at this point, my only complaint about my health is the damn acne that the prednisone has brought on.  I look like a damn teenager going through puberty right now.  The acne is almost like a rash, the zits are so small.  A friend of ours that is in school to be a PA (and has extensive cardio experience) told me it will likely take a month for it to clear up after I get off the prednisone. :(

The good news is, I'm a hell of a lot better than I was a month ago!!!

Offline Jeff

  • NEClimbs God
  • *****
  • Posts: 797
  • I love YaBB 1 Gold!
Re: Pericarditis
« Reply #33 on: June 06, 2014, 12:28:45 AM »
And from what you've told us, THAT is GOOD NEWS!  Here's to your continued improvement!!

Offline sneoh

  • NEClimbs God
  • *****
  • Posts: 2032
Re: Pericarditis
« Reply #34 on: June 06, 2014, 07:10:58 AM »
So glad to learn you are improving, Dan.  Hope you make a full recovery!

"You have to decide to do a flag, where you can broke your vertebrae or a barn door depending of your pro" - the poster formerly known as Champ

Offline ELM

  • NEClimbs Senior Member
  • ****
  • Posts: 333
Re: Pericarditis
« Reply #35 on: June 07, 2014, 04:56:25 PM »
Very good to hear!
   Prednisone has some irritating side effects but it gets the job done. You having the flu could have contributed more to the effusion than you may think. In the end though you may not get an answer for what caused it.
Ed Matt
" I release my attention: because of you now I am in danger!!! " -Champ

Offline danf

  • NEClimbs Senior Member
  • ****
  • Posts: 292
Re: Pericarditis
« Reply #36 on: October 28, 2014, 09:30:49 PM »
And the saga is continuing, at least to some degree.

I had an appointment with my cardiologist back in June or July.  At that point she wanted blood drawn to test my inflammation markers.  Tests came back as still elevated, but down significantly since I was in the hospital this spring.  Both CRP and sed rate were tested; I don't remember what those values were for sure but one was a 9.9 and the normal high end is a 2. 

After that I did see a rheumatologist to see if he had any idea what was up with what seems to be chronic inflammation.  He said it sounded "idiopathic", which is a fancy medical way of saying "I don't know"...  But he did say that even if they ran a hundred expensive tests, chances were that he would put me on colchicine regardless.

Fast forward to last week.  I called my primary to get blood drawn, I wanted to further the baseline that had already been started.  Not to mention my insurance rolls over at the end of the month....  They again tested CRP and sed rate.  I got called today with the results.  Essentially both values have doubled since June/July when I had blood work done.  The one that was 9.9 is now 21, and the other is a 43. :(  So the numbers are going the wrong way, dammit.  Honestly, I've known something wasn't right for the last few weeks; I can feel it in my chest.

I have what was supposed to be my last check up with the cardiologist next Wednesday morning.  I'll have to discuss this all with her, but I have a feeling I'll be back on the colchicine for the long term at that point.  I don't know if I'll need to have another echo-cardiogram done or not, but anything is possible at this point.....

Offline strandman

  • NEClimbs God
  • *****
  • Posts: 4672
Re: Pericarditis
« Reply #37 on: October 29, 2014, 11:36:37 AM »
Well thats a shit...echo can be a bit unreliable, that is many thing can change them. Unfortunately inflammation can affect so many heart functions..temp or permanent.

Offline danf

  • NEClimbs Senior Member
  • ****
  • Posts: 292
Re: Pericarditis
« Reply #38 on: October 30, 2014, 08:26:14 PM »
Things happened quickly yesterday after I called the cardiologist and told them that my insurance rolled over at the end of the week. :D

Ended up going in for an echo and an chest x-ray.  Saw the cardio and she also pulled an EKG on me too.  From what I saw on the echo, it looked like my pericardium might have a bit of inflammation, but there was no fluid.  I didn't see the films, but she did say the EKG wasn't showing any signs of pericarditis. 

At this point I'm back on ibuprofen for at least 2 weeks and colchicine for the long term, more than likely.  I will see her again right before Thanksgiving and we'll go from there.

I was happy to hear that she didn't think there was any specific food(s) that could contribute to chest inflammation.  I'm cutting back on the beer for a while (not that I drank a lot anyway), but I was concerned she'd tell me that I might have to quit it for good!

Offline sneoh

  • NEClimbs God
  • *****
  • Posts: 2032
Re: Pericarditis
« Reply #39 on: October 30, 2014, 08:29:20 PM »
Hey, Dan, that was a relief to learn and hear, right?
Keep your spirits up, man.  All the best to you and your family!

"You have to decide to do a flag, where you can broke your vertebrae or a barn door depending of your pro" - the poster formerly known as Champ

Offline Admin Al

  • NEClimbs Administrator
  • NEClimbs God
  • *****
  • Posts: 7130
  • Climb 'till your forearms turn to jelly!
    • NEClimbs
Re: Pericarditis
« Reply #40 on: October 30, 2014, 08:50:22 PM »
good news Dan.
Al Hospers
____________________________________
my music
 https://www.facebook.com/BlackMountainRamblers

web hosting, design and software programming:
 http://www.cambersoft.com

Offline kenreville

  • NEClimbs God
  • *****
  • Posts: 461
Re: Pericarditis
« Reply #41 on: October 30, 2014, 08:57:37 PM »
All the best Dan. Live on dude.